Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Jacksonville, FL

February 16, 20164 counties in Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Feb 16, 2016, 12:46 AM EST for 4 counties in Georgia. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2016, 12:46 AM EST (05:46 UTC)
Expired
Feb 16, 2016, 1:30 AM EST
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Appling County, GA, Bacon County, GA, Pierce County, GA, Wayne County, GA

The radar

The Moody AFB radar (KVAX), 128 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 12:54 AM ESTTSTM WND DMG5 Sse New Lacy, GAA LARGE TREE FELL AND DAMAGED A SEMI NEAR THE BACON AND PIERCE BORDER. THE TIME LISTED WAS BASED ON RADAR.
Feb 16, 12:54 AM ESTTSTM WND DMGBaxley, GATHERE WERE REPORTS OF TREES DOWN AND DAMAGE TO HOMES. THE TIME GIVEN WAS BASED ON RADAR.
Feb 16, 1:06 AM ESTTSTM WND DMG11 Nnw Patterson, GATHERE WERE REPORTS OF TREES DOWN AND DAMAGE TO HOMES ALONG METTS OVERSTREET RD IN THE SOUTHERN PORTION OF THE COUNTY. THE TIME GIVEN WAS BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 5.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2016-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2016-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS52 KJAX 160546
SVRJAX
GAC001-005-229-305-160630-
/O.NEW.KJAX.SV.W.0006.160216T0546Z-160216T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1246 AM EST TUE FEB 16 2016

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PIERCE COUNTY IN SOUTHEASTERN GEORGIA...
  APPLING COUNTY IN SOUTHEASTERN GEORGIA...
  CENTRAL BACON COUNTY IN SOUTHEASTERN GEORGIA...
  NORTHWESTERN WAYNE COUNTY IN SOUTHEASTERN GEORGIA...

* UNTIL 130 AM EST

* AT 1245 AM EST...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF BAXLEY...MOVING NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BAXLEY...ALMA...SURRENCY...PLANT HATCH...ODUM...BRISTOL...PINE GROVE AND
  NEW LACY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN JACKSONVILLE.

&&

LAT...LON 3190 8219 3191 8213 3189 8212 3189 8211
      3186 8212 3182 8202 3179 8199 3179 8196
      3176 8194 3175 8191 3172 8190 3138 8228
      3166 8259 3167 8252 3174 8252 3194 8235
      3194 8231 3195 8231
TIME...MOT...LOC 0545Z 225DEG 51KT 3167 8243 

HAIL...<.75IN
WIND...60MPH
 
$$

PETERSON
1 follow-up statement
038 
WWUS52 KJAX 160630
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 AM EST TUE FEB 16 2016

GAC001-005-229-305-160640-
/O.EXP.KJAX.SV.W.0006.000000T0000Z-160216T0630Z/
PIERCE GA-APPLING GA-BACON GA-WAYNE GA-
130 AM EST TUE FEB 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIERCE...
APPLING...CENTRAL BACON AND NORTHWESTERN WAYNE COUNTIES HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3190 8219 3191 8213 3189 8212 3189 8211
      3186 8212 3182 8202 3179 8199 3179 8196
      3176 8194 3175 8191 3172 8190 3138 8228
      3166 8259 3167 8252 3174 8252 3194 8235
      3194 8231 3195 8231
TIME...MOT...LOC 0630Z 225DEG 51KT 3167 8243 

$$

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 9:45 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 15, 9:45 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 PM EST MON FEB 15 2016

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT...

.UPDATE...
EVENING SURFACE ANALYSIS DEPICTS STRENGTHENING LOW PRESSURE (1003
MILLIBARS) MOVING THROUGH WESTERN ALABAMA. A TRAILING COLD FRONT
EXTENDS SOUTHWESTWARD FROM THIS LOW ACROSS COASTAL ALABAMA AND
INTO THE WESTERN GULF OF MEXICO. ALOFT...A SHARP AND PROGRESSIVE
TROUGH IS MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY...WITH AN
EMBEDDED SHORTWAVE POISED TO PIVOT NORTHEASTWARD INTO THE SOUTHERN
APPALACHIANS OVERNIGHT. A STRONGLY FORCED LINEAR SQUALL LINE EXTENDS
FROM JUST WEST OF MACON GA TO NEAR APALACHICOLA FL...MOVING RAPIDLY
EASTWARD AT NEARLY 50 MPH. MOISTURE LEVELS AHEAD OF THIS SQUALL LINE
ARE GRADUALLY INCREASING LOCALLY...WITH DEWPOINTS NOW CLOSE TO 60
DEGREES PER LATEST LAPS DATA IN FLAGLER COUNTY...WHERE A FEW SHOWERS
HAVE DEVELOPED IN THE STRENGTHENING SOUTHERLY LOW-LEVEL FLOW. LAPS
ANALYSIS ALSO SHOWS MINIMAL CAPE AND OVERALL INSTABILITY OVER OUR
REGION CURRENTLY...WHICH WILL SERVE AS A LIMITING FACTOR FOR SEVERE
THUNDERSTORM DEVELOPMENT ALONG THE SQUALL LINE AS IT CROSSES OUR
REGION OVERNIGHT. THERE ARE IMPRESSIVE DYNAMICS OVER OUR
REGION...WITH A LOW-LEVEL JET OF 40-50 KNOTS ABOVE 925 MILLIBARS
(2500 FT) CROSSING OUR AREA JUST AHEAD OF THE SQUALL LINE TOWARDS OR
JUST AFTER MIDNIGHT. ANY EMBEDDED STORMS ALONG THE SQUALL LINE COULD
TAP INTO THIS LOW LEVEL JET AND CREATE STRONG WIND GUSTS...WHICH
IS THE MAIN HAZARD WITH THIS ACTIVITY OVERNIGHT.

LATEST HI-RES SHORT TERM GUIDANCE DEPICTS THE SQUALL LINE BECOMING
BROKEN IN NATURE AS IT CROSSES THE OCMULGEE/ALAPAHA RIVERS AROUND
MIDNIGHT...WITH ACTIVITY CONTINUING ITS RAPID EASTWARD PROGRESS
AND MOVING OFFSHORE BY 4-5 AM EDT. THE STORM PREDICTION CENTER IS
MAINTAINING A MARGINAL RISK FOR SEVERE THUNDERSTORM DEVELOPMENT AS
THE SQUALL LINE CROSSES OUR REGION. RESIDUAL SHOWERS ALONG THE
COLD FRONT SHOULD CLEAR THE NORTHEAST FL COAST BY SUNRISE. COOL
AIR ADVECTION WILL BEGIN TO FILTER INTO INLAND SOUTHEAST GA DURING
THE PREDAWN HOURS AS SKIES QUICKLY CLEAR OVER OUR WESTERN
COUNTIES...ALLOWING LOWS TO DROP INTO THE MID AND UPPER 50S. LOWS
ELSEWHERE WILL REMAIN IN THE LOWER 60S AS THE FRONT MOVES OFFSHORE
AROUND OR JUST AFTER SUNRISE.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE REGIONAL TERMINALS THROUGH AT
LEAST 05Z. A FEW SHOWERS MAY IMPACT GNV TOWARDS 03Z...AND ARE
POSSIBLE BETWEEN 04Z-05Z AT THE REST OF THE TERMINALS. LOW LEVEL
WINDS WILL RAPIDLY STRENGTHENING AHEAD OF AN APPROACHING SQUALL
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS...CREATING LOW-LEVEL
WIND SHEAR AT ALL OF THE REGIONAL TERMINALS AFTER 05Z...AS SOUTH-
SOUTHWEST WINDS OF 40-45 KTS ARE EXPECTED AT 2000 FT.
SOUTHEASTERLY SURFACE WINDS EARLY THIS EVENING WILL BECOME
SOUTHERLY BY 05Z...WITH SPEEDS OUTSIDE OF HEAVIER THUNDERSTORMS
INCREASING TO 10-15 KTS. PERIODS OF IFR VISIBILITIES ARE EXPECTED
AS THE SQUALL LINE TRAVERSES THE REGION FROM WEST TO EAST BETWEEN
06Z-10Z...WITH WIND GUSTS UP TO 40 KTS POSSIBLE. SURFACE WINDS
WILL SHIFT TO A SOUTHWESTERLY DIRECTION WITH DECREASING LOW-LEVEL
SPEEDS BY 08Z-10Z...WHICH WILL DECREASE THE THREAT OF LOW LEVEL
WIND SHEAR. VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS BY 12Z.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE OFFSHORE
WATERS...WHERE SOUTHERLY WINDS CONTINUE TO STRENGTHEN AN A BRIEF
PERIOD OF GALE FORCE WINDS ARE POSSIBLE OVERNIGHT. WE FEEL THAT
THE DURATION OF THESE CONDITIONS OUTSIDE OF THUNDERSTORM ACTIVITY
SHOULD BE RELATIVELY BRIEF...AND THUS LEFT THE MENTION OF
OCCASIONAL GALE FORCE WINDS IN THE COASTAL WATERS FORECAST FOR THE
OVERNIGHT HOURS. CAUTION CONDITIONS ARE EXPECTED IN THE NEAR SHORE
WATERS...WHERE SOUTHERLY WINDS WILL GRADUALLY INCREASE AHEAD OF
THE SQUALL LINE AFTER MIDNIGHT. THE BROKEN SQUALL LINE OF SHOWERS
AND EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE COASTAL WATERS
DURING THE 4 AM-7 AM TIME FRAME. WESTERLY WINDS WILL BRIEFLY SURGE
IN THE WAKE OF THE FRONT THROUGH THE MORNING HOURS...AND WILL THEN
QUICKLY DIMINISH ON TUESDAY AFTERNOON AS HIGH PRESSURE BRIEFLY
BUILDS INTO OUR REGION FROM THE WEST. SEAS WILL BE SLOWER TO
SUBSIDE OFFSHORE...AND SHOULD REMAIN IN THE 5-7 FT RANGE THROUGH
TUESDAY AFTERNOON. A NORTH AND THEN NORTHEASTERLY WIND SURGE IS
EXPECTED BY WEDNESDAY NIGHT AND THURSDAY AS HIGH PRESSURE
STRENGTHENS WELL TO THE NORTH OF OUR REGION.

RIP CURRENTS: LOW RISK EXPECTED TUESDAY AS WINDS BECOME OFFSHORE
BEFORE SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  56  68  45  67 /  80  10   0   0
SSI  58  72  46  65 /  80  20   0   0
JAX  60  75  47  70 /  90  20   0   0
SGJ  62  75  48  67 /  90  20   0   0
GNV  61  75  45  70 /  80  20   0   0
OCF  60  76  46  72 /  90  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST TUESDAY FOR WATERS FROM
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-
     WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO
     60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20
     TO 60 NM.

&&

NELSON/HESS/GUILLET
Hazardous weather outlook, Feb 15, 8:03 PM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
803 PM EST MON FEB 15 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-170115-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
803 PM EST MON FEB 15 2016

...STRONG TO ISOLATED SEVERE STORMS POSSIBLE OVERNIGHT...

...SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

A COLD FRONT WILL MOVE QUICKLY EASTWARD THROUGH OUR REGION DURING
THE OVERNIGHT HOURS. A SQUALL LINE OF STRONG AND ISOLATED SEVERE
THUNDERSTORMS AHEAD OF THIS FRONT WILL APPROACH INTERIOR SOUTHEAST
GEORGIA AND THE WESTERN SUWANNEE VALLEY TOWARDS MIDNIGHT...AND
WILL MOVE ACROSS THE REST OF SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA DURING THE OVERNIGHT HOURS. THE PRIMARY THREATS WITHIN
STRONGER THUNDERSTORMS WITHIN THIS LINE ARE DAMAGING WIND GUSTS
AND HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE FOR LOCATIONS WELL
INLAND.

A SMALL CRAFT ADVISORY CONTINUE FOR THE OFFSHORE WATERS...AS
SOUTHERLY WINDS STRENGTHEN AHEAD OF THIS COLD FRONT THAT WILL
CROSS THE WATERS DURING THE PREDAWN HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH TUESDAY
AFTERNOON AS OFFSHORE WINDS ONLY GRADUALLY DECREASE IN THE WAKE OF
THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO ACTIVATE IF WATCHES OR WARNINGS ARE
ISSUED FOR THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, Feb 15, 11:48 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1148 PM EST MON FEB 15 2016

GAZ132>134-149>151-163-160530-
CLINCH GA-JEFF DAVIS GA-BACON GA-PIERCE GA-ATKINSON GA-WARE GA-
COFFEE GA-
1148 PM EST MON FEB 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIERCE...ATKINSON...
SOUTHWESTERN JEFF DAVIS...NORTHWESTERN WARE...WESTERN BACON...COFFEE
AND NORTHWESTERN CLINCH COUNTIES UNTIL 1230 AM EST...

AT 1146 PM EST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 8
MILES SOUTHWEST OF PEARSON AND SOUTHWEST OF DOUGLAS...MOVING
NORTHEAST AT 40 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...ALMA...PEARSON...WILLACOOCHEE...BROXTON...AMBROSE...NICHOLLS...
DIXIE UNION...PEBBLE HILL...WEST GREEN...JAMESTOWN...DENTON...BICKLEY...
AXSON AND MILLWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN JACKSONVILLE.

&&

LAT...LON 3147 8312 3151 8308 3156 8306 3160 8306
      3179 8256 3175 8254 3174 8255 3174 8253
      3133 8232 3109 8297 3118 8297 3119 8305
      3123 8305 3128 8303 3134 8307 3136 8310
      3139 8311 3140 8314 3143 8314 3146 8315
TIME...MOT...LOC 0446Z 246DEG 37KT 3124 8297

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 11:48 PM ESTSpecial Weather StatementJAXAtkinson, Bacon, Coffee42 min
Feb 16, 12:21 AM ESTSevere Thunderstorm WarningJAXAtkinson, Bacon, Clinch, Coffee, Pierce, Ware39 min
Feb 16, 1:01 AM ESTSpecial Weather StatementJAXPierce, Wayne29 min
Feb 16, 1:33 AM ESTSpecial Weather StatementJAXWayne27 min
Feb 16, 1:50 AM ESTSpecial Weather StatementJAXBrantley25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.